Alpha Brain & Possible Dangers of Health Supplements
Side Effects of popular supplements like Onnit’s Alpha Brain might be a real concern.
If not for the heroic efforts of a fellow classmate, the life of a Wesleyan University student might have tragically ended. He and two other students were hospitalized on February 2010 for what what described as a bad batch of “Molly.” However, an investigation of the student’s dormitory rooms revealed that what they had taken was a vitamin herbal supplement known as Alpha-Brain. Further searching revealed that various students harbored everything from marijuana and bath salts to an array of prescription medications. In additional to nearly costing students their lives, the incident got many arrested and suspended from the well-known educational institution.
Onnit Alpha-Brain Dangers and Side Effects
The Alpha-Brain supplement sold through Onnit claims to enhance athletic performance and mental function while creating vivid dreams during sleep. Though admitting that the product contains 100 milligrams of choline, and that the product increases the neurotransmitter known as acetylcholine, details do not explain the physiological ramifications of the action. Glyceryl phosphoryl choline, huperzia serrata and L-tyrosine prevent the reuptake of stimulating neurotransmitters, which may lead to a life-threatening surge of adrenaline like chemicals in the body. In turn, users may suffer heart attacks, strokes or seizures. These effects may be enhanced if exceeding recommended dosages, drinking caffeinated beverages or using other food or drugs having stimulating properties. There are no warnings on the label or the website.
While Onnit displays formulation studies that were performed on the supplement, they too only serve to support the positive effects of the formula. The studies are also not peer-reviewed. Though correctly stating that choline is an essential nutrient, they do not disclose that there is no reason for someone consuming a healthy diet to require supplementation. Therefore, using the product does nothing more than increase neurotransmitting chemicals to possibly dangerous levels.
Possible Dangers of Natural Ingredients
There are a variety of herbal preparations that have potentially hazardous effects that may cause permanent damage. Chapparal, comfrey, coltsfoot, germanium and kava, for example, have been associated with kidney and liver damage along with increasing the risk of developing cancer. Bitter orange, country mallow, lobelia and yohimbe cause hazardous stimulating effects similar to ephedrine, the stimulant that was banned by the FDA.
Supplement FDA Loopholes
While having a responsibility to ensure that dietary supplements are safe for public use, manufacturers do not fall under the scrutiny of the FDA. The companies do not have to provide the government with data demonstrating years of testing and side effects that prove the product is safe or effective. The FDA may initiate an investigation if receiving multiple reports that a product produced adverse effects when reported by consumers, health care providers or the supplement companies. Only then does the government step in and issue warnings or demand product removal.
According to what little standards are established for supplement manufacturers, products can explain the intended benefits of the product and the amount of nutrients in the product. If claiming specific benefits, the manufacturer must provide evidence to substantiate the claim, which Onnit does. Products also cannot make claims to diagnose, treat or cure any medical condition. The Federal Trade Commission can only ensure that advertising stays accurate and does not mislead the consumer.
The supplement market has always been one filled with great providers and a few ready to use all the legal loopholes to make a fast buck. Not different than any other industry in many ways. But putting the label – “Natural” on products creates a picture of sunshiny fields of wildflowers, and all things beautiful. Natural, however, includes a lot more possibilities. History is filled with “natural” concoctions used to kill others or cause harm. Read a Shakespearean tragedy, or better yet, an Agatha Christie novel – they are filled with “natural” poisons.
When using herbal or natural supplements remember, “caveat emptor” – Buyer Beware!
Check the FDA Website for current updates on recalls and dangerous natural products. But even if something is not on the list, if you don’t know anything about the supplementing item, including vitamins, do some research before you take it.
Even the usual vitamins and minerals can have negative side effects when taken in the wrong dosage. Treat your body like the temple it is and know what you are putting in it and the effects those things can have. There’s too much in the world that can go wrong already, you don’t want a “natural” supplement to cause more damage.
I am 5′ 3″ 107lbs and I ended up in the ER after an overdose of Alpha Brain. I had taken the max 3 pills within a 24 hour period. I started getting tremors and chest pain. My jaw and abdomen and all of my muscles were convulsing uncontrollably. My roommate brought me to the ER. I was in stage 1 hypertension and every time I drank water my tremors would get worse.
The doc ran an electrolyte panel, which showed my electrolytes were off. They they put me on an IV and instantly my symptoms began to improve. By the time the IV was done everything was back to normal. Blood pressure back in normal range, tremors had subsided.
I had consumed caffeine that day as I usually do, and drank a hi-ball earlier in the day. It wasn’t until a little after I took the 3rd pill in the evening that the symptoms began, and proceeded to get worse.
The doctor looked up the ingredients, but didn’t think any of them could have caused what I was experiencing and just said I probably had too much caffeine and that ginseng (which is in hi-ball), makes him feel funny. I knew it the Alpha Brain was the culprit. It’s great to read what you wrote about: “Glyceryl phosphoryl choline, huperzia serrata and L-tyrosine prevent the reuptake of stimulating neurotransmitters, which may lead to a life-threatening surge of adrenaline like chemicals in the body. In turn, users may suffer heart attacks, strokes or seizures.”
On the way to the hospital I was clenching my chest, so afraid I was going to die. It was intense. I threw away the bottle and never took it again! Ha. I’ll stick to my caffeinated beverages. :)